Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 119, NWS Sioux Falls, SD

July 19, 2006Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2006, 10:32 PM CDT for Jackson County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 10:32 PM CDT (03:32 UTC)
Expired
Jul 19, 2006, 10:59 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:41 PM CDTHAIL 0.88Welcome, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200332
SVRFSD
MNC063-200400-
/O.NEW.KFSD.SV.W.0119.060720T0332Z-060720T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1100 PM CDT

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHEAST OF BERGEN...OR ABOUT 10 MILES
  NORTH OF JACKSON...MOVING EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4384 9516 4368 9516 4361 9436 4384 9433

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 200342
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT WED JUL 19 2006

MNC063-200400-
/O.CON.KFSD.SV.W.0119.000000T0000Z-060720T0400Z/
JACKSON MN-
1042 PM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT 
FOR NORTHEAST JACKSON COUNTY...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF BERGEN...OR ABOUT 9 
MILES NORTH OF JACKSON...MOVING EAST AT 30 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4384 9516 4368 9516 4361 9436 4384 9433

$$

LIEBL
000 
WWUS53 KFSD 200359
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 PM CDT WED JUL 19 2006

MNC063-200409-
/O.CAN.KFSD.SV.W.0119.000000T0000Z-060720T0400Z/
JACKSON MN-
1059 PM CDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND EXITED THE COUNTY.

LAT...LON 4384 9516 4368 9516 4361 9436 4384 9433

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:00 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 19, 9:00 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED JUL 19 2006

.DISCUSSION...
MAIN THUNDERSTORM THREAT HAS DIMINISHED WITH THE LOSS OF DAYTIME
HEATING...SUFFICIENTLY INCREASING THE STRENGTH OF BNDRY LYR CAP TO
FURTHER PRECLUDE SUR BASED TRWS. STILL ACCAS WITH MIDLEVEL
INSTABILITY...SO UNTIL MAIN COLD FRONT PUSHES THROUGH SW MN AND NW
IA...THERE IS A CHANCE FOR ELEVATED CONVECTION THE NEXT FEW HOURS.
AT THIS POINT CAN NOT COMPLETELY RULE OUT SEVERE WEATHER UNTIL
SHORTLY AFTER MIDNIGHT. A BETTER CHANCE FOR STORM DEVELOPMENT
EAST...AS ELEVATED CONVECTION WILL LIKELY DEVELOP IN N CNTRL IA AND
AS LLJ INTENSIFIES IN THE HOURS TO COME...THEN WILL MOVE EWRD
OVERNIGHT.

GOING FORECAST LOOKS TO BE IN GOOD SHAPE...SO NO FURTHER EVENING
UPDATES EXPECTED...OTHER THAN FOR WHEN TORNADO WATCH EXPIRES.

&&

.PREV DISCUSSION...

PER SURFACE OBS...COLD FRONT CURRENTLY LOCATED ROUGHLY FROM JUST
WEST OF MARSHALL TO JUST WEST OF SIOUX FALLS TO WEST OF YANKTON.
HAVE HAD NO CONVECTION THROUGH THE AFTERNOON IN ASSOCIATION WITH THE
FRONT...AND WHILE THE ATMOSPHERE IS VERY UNSTABLE WITH MLCAPE VALUES
APPROACHING 3000 J/KG...LI/S OF -8...AND 0 TO 6 KM SHEAR VALUES OF
AROUND 50 KTS...THE MAIN HINDRANCE TO THE CONVECTION IS THE PRESENCE
OF A VERY STRONG CAP IN PLACE OVER THE REGION.  CURRENT LAPS CIN
VALUES OVER THE AREA ARE IN THE RANGE OF 200 TO 400 J/KG...WITH
CONVECTIVE TEMPERATURES IN THE SOUTH OF NEAR 110 DEG F.  SO WILL BE
DIFFICULT TO BREAK THROUGH THE CAP.  IF IT DOES HAPPEN HOWEVER...ANY
STORMS WOULD QUICKLY GO SEVERE WITH STRONG WINDS BEING THE MAIN
THREAT...AND EVEN AN ISOLATED TORNADO WOULDNT BE OUT OF THE
QUESTION.  BEST CHANCE OF SEVERE STORMS WOULD APPEAR TO BE IN THE
FAR SOUTHEASTERN PARTS OF THE CWA...OVER NORTHWEST IOWA...WHERE CIN
IS WEAKEST AND CONVECTIVE PARAMETERS ARE STRONGEST.  ANY ACTIVITY
THAT OCCURS WILL BE OVER BY LATE EVENING...THEN DRY AND SLIGHTLY
COOLER FOR THURSDAY AS SURFACE HIGH FROM CANADA BUILDS IN BEHIND THE
FRONT.

COULD GET ANOTHER SHOT OF PRECIPITATION LATE ON THURSDAY NIGHT AND
FRIDAY...WITH GREATEST CHANCE BEING OVER THE WESTERN AND SOUTHERN
PORTIONS OF THE CWA WHERE DYNAMICS ARE BEST.  WENT CLOSER TO THE
NAM/WRF AND ENSEMBLE SOLUTIONS WITH REGARD TO THE PATH OF MAIN
ENERGY AND ASSOCIATED PRECIPITATION...AS THE GFS HAS NOT BEEN VERY
ACCURATE OF LATE WITH REGARD TO QPF PLACEMENT.  WITH CLOUDS AND
POSSIBLE SHOWERS ON FRIDAY...ALONG WITH CAA...SHOULD BE A RELATIVELY
COOL DAY WITH HIGHS IN THE UPPER 70S TO 80S.  AFTER THAT...LOOKS TO
BE MAINLY DRY WITH TEMPERATURES TRENDING BACK TO ABOVE NORMAL VALUES
FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK UNDER A FLATTENING
WESTERN U.S. RIDGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE.
IA...TORNADO WATCH UNTIL 11 PM CDT FOR NW IA.
NE...TORNADO WATCH UNTIL 11 PM CDT FOR EXTREME NE NEBRASKA.

&&

LIEBL/JM
Hazardous weather outlook, Jul 19, 10:32 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT WED JUL 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1032 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THIS AFTERNOON
AND EVENING...WHILE A WARM FRONT STALLS ACROSS NORTHWEST IOWA
INTO FAR SOUTHEAST SOUTH DAKOTA. THUNDERSTORMS FROM THIS MORNING
HAVE CURRENTLY STABILIZED THE ATMOSPHERE...HOWEVER...THE AIRMASS
WILL AGAIN BECOME UNSTABLE DURING THE MID TO LATE AFTERNOON
HOURS...ESPECIALLY SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE
29.
IF THUNDERSTORMS DO DEVELOP...SEVERE STORMS ARE POSSIBLE WITH
WIND GUSTS TO 70 MPH AND NICKEL TO GOLF BALL SIZE HAIL POSSIBLE.

FIRE DANGER...
AS TEMPERATURES CLIMB AND HUMIDITY DECREASES THIS
AFTERNOON...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER CAN BE
EXPECTED ALONG THE MISSOURI RIVER CORRIDOR.  BREEZY SOUTHWEST
WINDS WILL CONTRIBUTE TO THE FIRE DANGER.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM...AS THE HEAT
INDEX IS EXPECTED TO REACH 105 TO 113 DEGREES IN FAR SOUTHERN
SOUTH DAKOTA THROUGH MUCH OF NORTHWEST IOWA. THE HIGHEST VALUES
WILL BE FOUND FROM THE IOWA BORDER EASTWARD...WHERE HUMID
CONDITIONS WILL HOLD ON THE LONGEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE STARTING THURSDAY
NIGHT WEST OF THE JAMES RIVER...AND OVER THE ENTIRE TRI STATE
AREA ON FRIDAY.  THESE THUNDERSTORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING
SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 19, 9:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             BINGHAM LAKE            43.91N 95.05W
07/19/2006  E1.00 INCH       COTTONWOOD         MN   TRAINED SPOTTER

            IN ADDITION TO HAIL UP TO THE SIZE OF QUARTERS...VERY
            HEAVY RAIN WAS FALLING.

&&

TRM
Local storm report, Jul 19, 10:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             WINDOM                  43.87N 95.12W
07/19/2006  E1.00 INCH       COTTONWOOD         MN   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:12 PM CDTSevere Thunderstorm WarningFSDCottonwood33 min
Jul 19, 9:29 PM CDTTornado WarningFSDCottonwood, Jackson31 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningFSDJackson30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.